Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Las Vegas, NV

August 23, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2020, 3:00 PM MST for Mohave County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2020, 3:00 PM MST (22:00 UTC)
Expired
Aug 23, 2020, 3:45 PM MST
In force
45 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 130 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2328 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KVEF 232200
SVRVEF
AZC015-232245-
/O.NEW.KVEF.SV.W.0014.200823T2200Z-200823T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
300 PM MST Sun Aug 23 2020

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mohave County in northwestern Arizona...

* Until 345 PM MST.

* At 259 PM MST, a severe thunderstorm was located over Diamond M
  Ranch, or 38 miles east of Kingman, moving west at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Diamond M Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3527 11369 3552 11358 3540 11333 3521 11333
TIME...MOT...LOC 2159Z 110DEG 11KT 3532 11337 

HAIL...<.75IN
WIND...60MPH
 
$$

Morgan
2 follow-up statements
753 
WWUS55 KVEF 232233
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
333 PM MST Sun Aug 23 2020

AZC015-232245-
/O.CON.KVEF.SV.W.0014.000000T0000Z-200823T2245Z/
Mohave AZ-
333 PM MST Sun Aug 23 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTHEASTERN MOHAVE COUNTY...

At 331 PM MST, a severe thunderstorm was located 10 miles south 
Peach Springs moving west to northwest at 15 mph. Doppler radar 
indicated it was weakening. However, gusts near the storms may still 
reach 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Diamond M Ranch

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3527 11369 3552 11358 3540 11333 3521 11333
TIME...MOT...LOC 2231Z 110DEG 11KT 3535 11348 

HAIL...<.75IN
WIND...60MPH
 
$$

JA
667 
WWUS55 KVEF 232241
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
341 PM MST Sun Aug 23 2020

AZC015-232250-
/O.EXP.KVEF.SV.W.0014.000000T0000Z-200823T2245Z/
Mohave AZ-
341 PM MST Sun Aug 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOHAVE COUNTY
WILL EXPIRE AT 345 PM MST...
                
The storm between Peach Springs and Diamond M Ranch which prompted 
the warning has weakened below severe limits, and no longer poses an 
immediate threat to life or property. Therefore, the warning will be 
allowed to expire.

LAT...LON 3527 11369 3552 11358 3540 11333 3521 11333
TIME...MOT...LOC 2240Z 110DEG 11KT 3536 11350 

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 23, 1:25 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
125 PM PDT Sun Aug 23 2020

.SYNOPSIS...Most thunderstorms will dissipate around sunset this
evening. Drier air will push in from the southwest late Monday into
Tuesday, with thunderstorm chances diminishing. Sunny and hot
weather can be expected for most of the region through the upcoming
week.
&&

.DISCUSSION...As forecast by previous shift, thunderstorms have
fired off earlier today, so will have to be brief here. Northeast
half or so of our CWA will be favored for storm development the rest
of the afternoon. Drier and more stable air starts to move in
tomorrow, resulting in fewer storms. A sizable majority of the
region will see dry, sunny, and hot weather for much of the upcoming
week. Excessive Heat Warning looks good and will let it ride. Don't
want to get hopes up too high, but there are some hints that the
heat wave may break in about seven days. Not expecting fall like
temperatures, but highs around 100 with low dewpoints would bring
some degree of relief from the recent conditions.
&&

.AVIATION...For McCarran...Another round of storms this afternoon
could bring TSRA impacts to the airfield. A tempo group was added to
the 18z TAF based on multiple model sources showing strong winds
moving across the airfield from various directions through 01z.
There remains some potential for gusty southeast winds after 01z
before becoming light and variable by midnight. Lower storm chances
on Monday with a slight chance of t-storms primarily tied to the
mountains.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered TSRA across the region this
afternoon with possible outflow wind impacts at KVGT/KHND/KBIH.
Elsewhere at KDAG/KIGM/KEED, no impacts are forecast for today but
can't completely rule out outflow eventually making it to these
sites later today. Less storm coverage on Monday but there remains
some potential for gusty outflow winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Discussion...Morgan
Aviation...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:55 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 23, 2:42 AM MSTExcessive Heat WarningVEFMohave5 days
Aug 23, 4:26 PM MSTAreal Flood AdvisoryVEFMohave88 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.